Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

Depo Provera

Posted by on Jun. 26, 2010 at 11:03 AM
  • 13 Replies

Has anyone had the shot for depo provera or know anyone who has?  I know a couple of ppl told me good things and then some horrible things.  I had the shot last week (its for birth control) and Ive had such an appetite its not even funny.  My dr told me to try and do a liquid diet for a while for another issue but now all I want to do is eat and Im hearing that more than half the women on this gain up to 25 lbs.  I soo hope this doesnt happen to me.

any input is appreciated.  thanks

by on Jun. 26, 2010 at 11:03 AM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
jillbailey26
by on Jun. 26, 2010 at 11:06 AM

Weight gain is most likely going to happen.  One of the awesome things about the depo shot is that you don't get a period.  I would up your calcium intake while on it though, it can lead to osteoporosis the longer you're on it.  I think the recommended time for taking it is 2 years.


"Let us therefore make every effort to do what leads to peace and to mutual edification"  Romans 14:19


SalemWitchChild
by on Jun. 26, 2010 at 11:09 AM

I wish you had asked before you got it. Yes you will gain weight. I gained 30lbs. I took it for several years and it messed up my bone density. Its very bad stuff. If I were you I wouldn't get another shot.

stephsmom05
by on Jun. 26, 2010 at 11:14 AM

How long before the weight gain?  Unfortunately, do to a brain injury I need to be on the shot bc I kept forgetting to take the pill and it was messig me up.  Im only on it to control headaches and the endometriosis.  Im planning on only being on it til the end of next year.  I did read about the bone density so will be drinking lots of milk.  Luckily my body over produces calcium too

Quoting SalemWitchChild:

I wish you had asked before you got it. Yes you will gain weight. I gained 30lbs. I took it for several years and it messed up my bone density. Its very bad stuff. If I were you I wouldn't get another shot.


OhiogirlinCali
by on Jun. 26, 2010 at 11:17 AM

I didn't have problems with weight gain, but after being on Depo Provera for a year, I had a period that lasted a month and a half.  I switched to the Pill after that.  I'd rather know when it's coming.

steelcrazy
by on Jun. 26, 2010 at 1:31 PM

The only thing that I know about it is that my good friend had the shot one time only and she had her period for 5 months straight.  Her ob told her that it is a very rare side effect but not to worry.  She switched birthcontrol after that happened.  I will never get the shot just because I don't ever want to be bleeding for anywhere near 5 months!

SalemWitchChild
by on Jun. 26, 2010 at 1:44 PM

Just a few months for the weight gain. But I was on it total for 4 yrs. I didn't realize it was messing up my bones at first. I thought it was great till I would move a certain way and my back would be in so much pain I couldn't move. I had bone density tests that showed I was developing osteoporosis. Luckily it was caught at an early stage and it didn't do lasting damage. I went off of it after that and took the pill. There are implants they can do so you don't have to remember. Can you get an IUD?

Quoting stephsmom05:

How long before the weight gain?  Unfortunately, do to a brain injury I need to be on the shot bc I kept forgetting to take the pill and it was messig me up.  Im only on it to control headaches and the endometriosis.  Im planning on only being on it til the end of next year.  I did read about the bone density so will be drinking lots of milk.  Luckily my body over produces calcium too

Quoting SalemWitchChild:

I wish you had asked before you got it. Yes you will gain weight. I gained 30lbs. I took it for several years and it messed up my bone density. Its very bad stuff. If I were you I wouldn't get another shot.



melissa632
by on Jun. 26, 2010 at 1:49 PM
I had depo & loved it. I had no weight gain & no trouble gettimg pregnant after I stopped it. LOVED the no period side effect. Everyone's different.
Posted on CafeMom Mobile
emarin77
by on Jun. 26, 2010 at 1:52 PM

When I was 19 I used Depo Provera but I needed a tampon every day.  I stopped using it after 6 months.  It was horrible.  At age of 31 after my son was born I went on Mirena and each month I have a 7 day period.  Once every other month I have some overian pain but it is worth it. 

NickiNavarro
by on Jun. 26, 2010 at 1:58 PM

I was on it for two years at a time on two separate occasions. The second time I did gain weight about 15lbs. The first time I was on it, I had "break through bleeding" for 6 months straight, but I stuck it out. The second time I was on it, I was told that there is a new rule and I wasn't allowed to be on it for more than two years at a time because some people were reporting never getting their periods again. I also got depressed the second time I was on it.  I wasn't planning on taking it anymore after I found out I would have to be off of it for a year after every two years...that sounded scary to me.

ff-princess
by on Jun. 27, 2010 at 8:57 AM

don't give in to the appetite, weight gain will follow and won't go away.  while I didn't gain any weight, I also didn't lose any of the weight I gained with my firstborn so I ended up about 40 pounds heavier than before.  I was on depo for about 5 years.  I had slightly worse migraines and more frequent.  the only other side effect I experienced was lack of a menstrual cycle, but trust me I didn't see that as a bad thing.

I will tell you though that it can take quite some time after your last shot before you're fertile again.  it was about 15 months after my last shot before I got pregnant, and we were actively trying.  it took that long for my cycle to even out and get regular, I didn't get my period again until 10 months after my last shot.

Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)